Phlebitis Question

  1. Hi everyone,

    This week I went to the ER for a severe migraine attack. A student nurse started my IV and I got fluids, toradol, compazine, and benadryl (pushed through the main line, not direct IVP). Two days later I noticed a red streak running from my AC up the length of my bicep, which quickly became painful and hot. Back to the ER I went, for IV Cleocin and blood culture draws for dx of thrombophlebitis.

    Could any of the meds cause a chemical phlebitis when diluted through a primary line? I'm pretty sure it wasn't mechanical, as I kept my arm stick-straight the whole time. The ER doc seemed to think it could be MRSA causing the phlebitis, hence the Cleocin and two days of not being allowed to work (which is fine, because until tonight I couldn't even grip a pen).

    I'm not looking for advice, just to know if it's been anyone's experience that toradol, compazine, or benadryl are linked to phlebitis. I work on a unit where we rarely give benadryl or toradol IV (mainly we give it IM), and our pharmacy doesn't stock compazine- so I'm not familiar enough with them.

    I'm just sick about the MRSA assumption, waiting until the BC results come back. Not to mention that I didn't watch the SN start my IV (had my head covered r/t the glaring bright lights), so I have no idea about how aseptic her technique was. I guess I would just be more at ease if I could attribute my thrombophlebitis to chemical irritation over the other two possibilities.

    Any comment would be much appreciated!
    •  

close